Arkansas, 2012

Drought in Arkansas, July 1 to 31, 2012

July 1 to 31, 2012 · NWS SHV · 9 events in 9 counties and zones

The month of July continued where June left off concerning the increasing drought conditions across all of Southwest Arkansas. While portions of Southwest Arkansas did see rainfall amounts that were above normal for the month, the higher totals were very isolated.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The month of July continued where June left off concerning the increasing drought conditions across all of Southwest Arkansas. While portions of Southwest Arkansas did see rainfall amounts that were above normal for the month, the higher totals were very isolated. As a result, drought conditions in the D2 Severe Drought and D3 Extreme Drought categories intensified to D4 Exceptional Drought category in a few locations.

The following are a few selected cities across Southwest Arkansas with their July rainfall totals and departures from normal as well as their 2012 rainfall totals and departures from normal.

Texarkana July rainfall was 4.13. The departure from normal was +0.69.|Texarkana yearly rainfall was 20.29. The departure from normal was -8.22.|Dequeen July rainfall was 2.70. The departure from normal was -1.08.|Dequeen yearly rainfall was 18.47. The departure from normal was -10.95.|El Dorado July rainfall was 2.47. The departure from normal was -1.09.|El Dorado yearly rainfall was 21.94. The departure from normal was -9.50.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 30, 8:29 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 30, 8:29 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
929 PM CDT SAT JUN 30 2012

.DISCUSSION...

CURRENT FORECAST IN GOOD SHAPE AND WILL NOT BE MAKING ANY CHANGES
OR UPDATE. /06/

&&

.AVIATION...

SOME SCT CU LEFT OVER FROM AFTERNOON CONVECTION OVER DEEP E TX/WRN
LA MAY PERSIST FOR A COUPLE OF HOURS INTO THE 06Z TAF PERIOD BUT VFR
CONDITIONS ARE EXPECTED THROUGH MUCH OF THE PERIOD AT MOST
TERMINALS. RICHER LOW LEVEL MOISTURE MAY ALLOW FOR SOME PATCHY MVFR
CONDITIONS AROUND SUNRISE ACROSS E TX. UPPER LOW OVER S TX IS
EXPECTED TO GENERATE MORE ISOLATED TO SCATTERED DIURNAL CONVECTION
DURING THE AFTERNOON HOURS SUNDAY WHICH COULD AFFECT KLFK.
OTHERWISE...SOUTH WINDS AROUND 5 KTS TONIGHT WILL INCREASE TO
BETWEEN 5-15 KTS ONCE AGAIN DURING THE DAY ON SUNDAY. /09/

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT SAT JUN 30 2012/

DISCUSSION...
THE LOWER RIO GRANDE UPPER LOW HAS DRIFTED SW INTO NE MX THIS
AFTERNOON...WITH EXTENSIVE AREAS OF CONVECTION ONGOING ATTM ACROSS
S/SE TX AND THE ADJACENT COASTAL WATERS. IN FACT...THE MOSAIC
RADAR IMAGERY INDICATES THAT MUCH OF THE SE TX CONVECTION IS BEING
DRIVEN BY A LARGE VORTICITY CENTER AND ATTENDANT SFC TROUGH
LOCATED ALONG THE MIDDLE TX COAST. ISOLATED CONVECTION DID MANAGE
TO AFFECT PORTIONS OF ANGELINA AND CHEROKEE COUNTIES IN DEEP E TX
THIS AFTERNOON...BUT BELIEVE THAT RAIN CHANCES ARE OVER FOR THE
TIME BEING AS THE BEST FORCING CONTINUES TO SHIFT W WITH THE LOW
CENTER. IN ADDITION...EXTENSIVE DRY AIR TO THE E OVER SRN LA
SHOULD PERSIST OVERNIGHT AS WELL...THUS NEGATING ANY
REDEVELOPMENT. HOWEVER...AN EXTENSIVE CIRRUS CANOPY CONTINUES TO
SPREAD NW ACROSS E TX/WCNTRL LA FROM THE SE TX CONVECTION...AND
SHOULD OVERSPREAD AT LEAST THE SRN HALF OF THE AREA TONIGHT. THIS
CANOPY SHOULD HOLD MIN TEMPS UP A TAD OVERNIGHT...ALTHOUGH A BIT
COOLER OVER SE OK AWAY FROM THE CLOUD COVER.

THE SHORT TERM PROGS REMAIN IN GOOD AGREEMENT WITH THE UPPER LEVEL
CIRCULATION/ASSOCIATED INVERTED TROUGH LIFTING NW INTO CNTRL TX
SUNDAY MORNING...BEFORE BEING OVERTAKEN BY A WEAK SHEAR AXIS THAT
WILL DRIFT SE FROM KS INTO WRN OK/NW TX. AS IT DOES SO...DEEP
LAYER MOISTURE WILL INCREASE ACROSS CNTRL/E TX...WITH PW/S
INCREASING TO 1.8 TO NEAR 2 INCHES BY AFTERNOON. INCREASING
VORTICITY ADVECTION WILL INTERACT WITH WHAT INSTABILITY DEVELOPS
FOR AT LEAST WIDELY SCT CONVECTION TO DEVELOP/SPREAD N ALONG AN
ENHANCED SEABREEZE...AFFECTING MAINLY THE WRN SECTIONS OF E TX.
UNFORTUNATELY...THE GREATEST COVERAGE FOR CONVECTION SHOULD BE
JUST TO OUR W OVER CNTRL TX...ALTHOUGH THE EXTENSIVE CLOUD COVER AND
CONVECTION WILL LIMIT HEATING SUNDAY AFTERNOON...WITH THE HOTTEST
TEMPS CONFINED TO OUR SE OK/SW AR COUNTIES. WILL KEEP LOW CHANCE
POPS GOING FOR MUCH OF E TX...ALTHOUGH DID BRING SLIGHT CHANCE
POPS A LITTLE FARTHER N INTO SE OK/ADJACENT SW AR SUNDAY
EVENING...BEFORE DIMINISHING WITH THE LOSS OF INSTABILITY.
MOISTURE...REMNANT BOUNDARIES...AND VORTICITY WITH THIS SYSTEM
WILL BECOME SHEARED NE ACROSS NE TX/SE OK/WRN AR SUNDAY
NIGHT...THUS CAN/T RULE OUT ISOLATED REDEVELOPMENT OVER THESE
AREAS.

THE PROGS REVEAL THAT A WEAK SHORTWAVE WILL TRAVERSE IA/NW MO/ERN
KS MONDAY...AND REINFORCE THE REMNANTS OF THE INVERTED
TROUGH/SHEAR AXIS OVER TX AND AR THROUGH MONDAY EVENING...DRIFTING
SE INTO N LA/E TX TUESDAY. DID MAINTAIN SLIGHT CHANCE POPS WITH
THIS FEATURE...ALTHOUGH DID TAPER POPS FROM THE N TUESDAY NW OF
I-30 ONCE THE SHEAR AXIS DRIFTS INTO FARTHER S INTO LA AND TX. DID
ALSO MAINTAIN MAX TEMPS A TAD ABOVE GUIDANCE AWAY FROM THE SHEAR
AXIS...WHERE STRONG HEATING WILL RESULT ATOP PARCHED GROUNDS.

STRONG UPPER RIDGING WILL BEGIN TO REBUILD AND EXPAND N AND E BY
THE 4TH OF JULY...WHICH WILL HELP NUDGE OUR UPPER LEVEL WEAKNESS
FARTHER S...WHILE ALSO INTENSIFYING THE HEAT ONCE AGAIN OVER THE
NATION/S MIDSECTION. DID MAINTAIN SLIGHT CHANCE POPS THROUGHOUT
THE REMAINDER OF THE EXTENDED...AS THE GFS AND ECMWF DO MAINTAIN
THIS WEAKNESS ALOFT BENEATH THE RIDGE. CAN/T RULE OUT TRIPLE DIGIT
HEAT RETURNING TO AT LEAST THE NRN HALF OF THE REGION BY THIS TIME
AS WELL...ALTHOUGH DID TREND MAX TEMPS JUST BELOW THIS
THRESHOLD...BUT ABOVE MEXMOS TEMPS.

PRELIMS TO FOLLOW BELOW...

15

AVIATION...
WITH THE EXCEPTION OF MVFR VISIBILITIES POSSIBLE ACROSS EAST TEXAS
TERMINALS AROUND 01/12Z...VFR CONDITIONS TO PREVAIL THROUGH MUCH OF
THE TERMINAL FORECAST PERIOD. UPPER LOW ACROSS SOUTH TEXAS TO
GENERATE ISOLATED AFTERNOON CONVECTION ACROSS THE LFK TERMINAL SITE
THROUGH 01/02Z. CONVECTION TO DIMINISH OVERNIGHT AND BECOME
SCATTERED ACROSS EAST TEXAS AFTER 01/18Z. OTHERWISE...SOUTH WINDS
AROUND 5 KNOTS TONIGHT BECOMING SOUTHWEST 5 TO 10 KNOTS ON SUNDAY.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  94  74  97  74 /   0  20  20  20  10
MLU  75  96  74  98  74 /   0  10  10  20  10
DEQ  69  97  70  94  70 /   0  10  20  20  20
TXK  75  96  73  96  73 /   0  10  20  20  20
ELD  73  96  72  97  72 /   0  10  10  20  20
TYR  75  91  73  95  74 /   0  30  20  20  10
GGG  75  93  73  96  73 /   0  30  20  20  10
LFK  73  93  71  96  73 /  10  30  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Jun 30, 10:40 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 AM CDT SAT JUN 30 2012

LAZ017-TXZ149-152-153-165>167-011100-
SABINE LA-CHEROKEE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1140 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING OVER PORTIONS OF DEEP EAST TEXAS AND WESTCENTRAL
LOUISIANA...AS AN UPPER LEVEL DISTURBANCE PUSHES SLOWLY INLAND
ACROSS THE TEXAS COAST TOWARDS SOUTHCENTRAL TEXAS. BRIEF HEAVY
RAINFALL...LOCALLY GUSTY WINDS...AND FREQUENT LIGHTNING WILL BE
POSSIBLE FROM SOME OF THE STRONGER STORMS THIS AFTERNOON...BEFORE
THEY WEAKEN THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA SUNDAY...AS THE SOUTH TEXAS UPPER LEVEL DISTURBANCE
CONTINUES TO DRIFT WEST INTO CENTRAL TEXAS. BRIEF HEAVY
RAINFALL...LOCALLY GUSTY WINDS...AND FREQUENT LIGHTNING WILL BE
POSSIBLE FROM SOME OF THE STRONGER STORMS SUNDAY...BEFORE THEY
DIMINISH DURING THE EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...AMATEUR RADIO OPERATORS...AND
STORM SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-018>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-150-151-011100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-RUSK-PANOLA-
1140 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE MID AND UPPER
90S...WITH A FEW LOCATIONS POSSIBLY REACHING THE CENTURY MARK.
THESE TEMPERATURES...WHEN COMBINED WITH THE HUMIDITY...WILL RESULT
IN HEAT INDICES OF 100 TO 105 DEGREES...WHICH COULD LEAD TO HEAT
RELATED ILLNESSES. THOSE THAT ARE OUTSIDE THIS AFTERNOON FOR AN
EXTENDED PERIOD OF TIME SHOULD DRINK PLENTY OF WATER...AND TAKE
FREQUENT BREAKS IN SHADED AREAS OR AIR CONDITIONED FACILITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...AMATEUR RADIO OPERATORS...AND
STORM SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Columbia

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Columbia forecast zone
Reported by
Emergency Manager
Coordinates
33.214, -93.227 (the zone’s center; the record gives no point)

Drought, Hempstead

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hempstead forecast zone
Reported by
Emergency Manager
Coordinates
33.735, -93.668 (the zone’s center; the record gives no point)

Drought, Howard

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Emergency Manager
Coordinates
34.089, -93.993 (the zone’s center; the record gives no point)

Drought, Lafayette

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Emergency Manager
Coordinates
33.241, -93.607 (the zone’s center; the record gives no point)

Drought, Little River

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Little River forecast zone
Reported by
Emergency Manager
Coordinates
33.701, -94.234 (the zone’s center; the record gives no point)

Drought, Miller

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Miller forecast zone
Reported by
Emergency Manager
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

Drought, Nevada

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nevada forecast zone
Reported by
Emergency Manager
Coordinates
33.664, -93.307 (the zone’s center; the record gives no point)

Drought, Sevier

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sevier forecast zone
Reported by
Emergency Manager
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

Drought, Union

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Emergency Manager
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387412, 387413, 387414, 387415, 387416, 387417, 387418, 387419, 387421.